Hail, Kenedy
- When
- April 24, 4:45 PM CST
- Where
- Kenedy County, 6.16 mi ENE of Norias
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 26.838, -97.710
COOP observer in Armstrong reported golfball sized hail.
Moisture and instability were lifted by the backside of a departing upper level disturbance during the late afternoon and early evening of April 24th to produce several small supercell thunderstorms from the southern Coastal Bend through the King Ranch. One of the cells moved through Kenedy and Willacy counties dropping golfball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BRO wrote it up.
Moisture and instability were lifted by the backside of a departing upper level disturbance during the late afternoon and early evening of April 24th to produce several small supercell thunderstorms from the southern Coastal Bend through the King Ranch. One of the cells moved through Kenedy and Willacy counties dropping golfball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 24, 1:50 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 250 PM CDT SUN APR 24 2016 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...LATEST SATELLITE IMAGERY SHOWS A NEGATIVE TILTED 500MB TROUGH AXIS MOVING OFF THE LOWER TEXAS COAST. BROWNSVILLE RADAR INDICATES SCATTERED CONVECTION OVER THE GULF WATERS BEING GENERATED BY THIS PASSING MID LEVEL FEATURE. CONVECTION SHOULD END THIS EVENING WITH IMPROVING CONDITIONS AS DRIER AIR FILTERS INTO DEEP SOUTH TEXAS. LOW TEMPERATURES TONIGHT WILL BE IN THE LOW TO MID 70S WITH LIGHT TO MODERATE SOUTHEAST WINDS. MONDAY WILL BE VERY WARM COURTESY OF WEAK RIDGING ALOFT AND SOUTH TO SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE. HIGH TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 80S NEAR THE COAST...90S INLAND AND AROUND 100 ACROSS THE FAR WEST WITH BREEZY SOUTH TO SOUTHEAST WINDS. LOW TEMPERATURES MONDAY NIGHT WILL FALL INTO THE LOW TO MID 70S. DRY CONDITIONS EXPECTED ACROSS THE REGION TONIGHT THROUGH MONDAY NIGHT. .LONG TERM /TUESDAY THROUGH SUNDAY/...THE MID TO UPPER LEVEL FLOW SPLIT FLOW ACROSS THE NORTH AMERICA AND THE CONUS SHOWS NO SIGNS OF BREAKING DOWN ANYTIME SOON. THIS WILL MAINTAIN A PROGRESSIVE WEST TO EAST FLOW OF SEVERAL LOW PRESSURE LOWS/TROUGH ACROSS THE SOUTHWEST DESERTS AND SOUTHERN AND CENTRAL PLAINS. MODELS ARE IN FAIRLY GOOD CONSISTENCY AND AGREEMENT WITH THE GENERAL FLOW MAKING FOR A STEADY STATE FORECAST. DAILY VARIATION IN TIMING AND STRENGTH AND SOUTHERN EXTENT OF AT LEAST TWO OF THE MORE SIGNIFICANT LOWS/TROUGHS WILL HAVE TO BE MONITORED TO SEE HOW MUCH IMPACT THEY HAVE OF DEEP SOUTH TEXAS. THE MOST NOTICEABLE WEATHER ELEMENTS OF THE WEEK WILL BE DAILY MODERATE TO STRONG BREEZES AND ABOVE NORMAL TEMPERATURES. THE FIRST LOW IS INDICATED TO MOVE FARTHER NORTH THEN PREVIOUS MODEL RUNS WITH A DRIER WESTERLY FLOW OVER SOUTH TEXAS. A TRAILING COLD FRONT IS SHOWN MOVING INTO SOUTH TEXAS BUT THE WESTERLY FLOW AND WARMER TEMPERATURES WOULD LIKELY ALLOW THE FRONT TO DISSIPATE BEFORE IT REACHES DEEP SOUTH TEXAS. THE MOISTURE DEPTH ON WEDNESDSAY IS SHOWING SIGNS OF DECREASING WHICH IS REFLECTED A SUBSTANTIAL LOWERING OF POPS IN THE MOS GUIDANCE. THE NEXT OPPORTUNITY FOR RAIN WILL BE NEXT WEEKEND AS STRONGER AND MORE SOUTHERN TRACK OF A TROUGH IS FORECAST BY THE 12Z MODEL SUITE. MOISTURE CHARTS ALSO INDICATE DEEPER MOISTURE IN ADVANCE OF THE TROUGH BUMPING UP THE POPS TO SLIGHT CHANCE TO EVEN LOW END CHANCE FOR SATURDAY. LOOKING AT THE WPC RAINFALL/QPF FORECAST FOR DAYS 3-7 KEEP ALL RAIN NORTH OF THE DEEP SOUTH TEXAS SO CONFIDENCE IN LOWER POPS LOOKS WITHIN REASON. && .MARINE...NOW THROUGH MONDAY NIGHT...BUOY 42020 REPORTED SOUTH WINDS NEAR 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY UNDER 3.3 FEET WITH A PERIOD OF 5 SECONDS AT 15 CDT/19 UTC. WINDS WILL STEADILY INCREASE AND SEAS WILL GRADUALLY BUILD THIS EVENING AS HIGH PRESSURE OVER THE NORTHWEST GULF INTERACTS WITH LOWER PRESSURE OVER THE HIGH PLAINS. MODERATE WINDS AND SEAS WILL PREVAIL ALONG THE LOWER TEXAS THROUGH THE FORECAST PERIOD. SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS POSSIBLE ON THE GULF WATERS TONIGHT INTO MONDAY NIGHT. TUESDAY THROUGH FRIDAY...MARINE CONDITIONS NEXT WEEK WITH BE SOMEWHAT ADVERSE AS QUICK MOVING LOW PRESSURE TROUGHS MOVE THROUGH THE CENTRAL PORTIONS OF THE COUNTRY. THIS WILL PRODUCE A MODERATE TO OCCASIONAL STRONG PRESSURE GRADIENT ACROSS THE WESTERN GULF OF MEXICO. MARINERS CAN EXPECT BUILDING SEAS THROUGH MID WEEK WITH A STEADY STATE HIGH SEA STATE THE LATTER HALF OF THE WORK WEEK WITH SOUTHEAST WINDS REMAINING IN THE MODERATE TO STRONG RANGE. OCCASIONAL OR EVEN EXTENDED PERIODS OF SMALL CRAFT ADVISORIES ARE LIKELY THIS WEEK FOR ALL COASTAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 74 88 74 88 / 10 0 0 10 BROWNSVILLE 74 89 74 89 / 10 0 0 10 HARLINGEN 73 93 74 92 / 10 0 0 0 MCALLEN 73 96 74 94 / 10 0 0 0 RIO GRANDE CITY 72 100 73 99 / 10 0 0 10 SOUTH PADRE ISLAND 74 82 73 78 / 10 0 0 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 63/59
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 425 PM CDT SUN APR 24 2016 TXZ248>257-252130- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 425 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH TEXAS. .DAY ONE...TONIGHT THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE AN ELEVATED RIP CURRENT RISK MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-252130- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 425 PM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC STRONG SOUTHEAST WINDS THROUGH THE WEEK WILL RESULT IN THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 19
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT SUN APR 24 2016
TXZ251-242230-
KENEDY TX-
451 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KENEDY COUNTY UNTIL
530 PM CDT...
AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY WIND FARMS...OR 14 MILES SOUTHEAST OF SARITA...MOVING
SOUTH AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LAT...LON 2716 9749 2705 9749 2705 9748 2704 9747
2691 9745 2700 9751 2700 9756 2698 9754
2698 9756 2693 9755 2695 9750 2693 9751
2692 9746 2693 9775 2717 9769
TIME...MOT...LOC 2150Z 003DEG 6KT 2710 9760
JMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 PM CDT SUN APR 24 2016
TXZ251-242315-
KENEDY TX-
526 PM CDT SUN APR 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 615
PM CDT...
AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENEDY COUNTY WIND FARMS...MOVING SOUTH AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LAT...LON 2692 9737 2698 9745 2690 9746 2693 9746
2700 9756 2693 9755 2695 9750 2691 9752
2689 9746 2690 9755 2688 9750 2683 9764
2707 9770 2714 9751
TIME...MOT...LOC 2225Z 339DEG 6KT 2704 9758
JMSThe Brownsville radar (KBRO), 107 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
3 hail. Local standard time, as filed.
COOP observer in Armstrong reported golfball sized hail.
Off duty NWS employee reported nickel sized hail on Highway 77 near Norias.
Police officer reported golfball sized hail in the city of San Perlita.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632091, 632089, 632090.